Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Dodge City, KS

April 12, 2017Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 12, 2017, 6:55 PM CDT for Ellis County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2017, 6:55 PM CDT (23:55 UTC)
Expired
Apr 12, 2017, 7:45 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 7:00 PM CDTHAIL 0.88Hays, KS
Apr 12, 7:22 PM CDTHAIL 0.751 Nw Toulon, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WUUS53 KDDC 122355
SVRDDC
KSC051-130045-
/O.NEW.KDDC.SV.W.0018.170412T2355Z-170413T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
655 PM CDT WED APR 12 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Ellis County in central Kansas...

* Until 745 PM CDT

* At 654 PM CDT, a severe thunderstorm was located very near Toulon,
  or 3 miles southeast of Hays, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hays, Victoria, Catherine, Walker, Munjor, Antonino, Pfeifer,
  Yocemento, Toulon and Hays Regional Airport.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3885 9904 3870 9904 3870 9928 3886 9951
      3903 9926
TIME...MOT...LOC 2354Z 294DEG 26KT 3886 9927 

HAIL...1.00IN
WIND...60MPH
 
$$

RUSSELL
2 follow-up statements
159 
WWUS53 KDDC 130029
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
729 PM CDT WED APR 12 2017

KSC051-130045-
/O.CON.KDDC.SV.W.0018.000000T0000Z-170413T0045Z/
Ellis KS-
729 PM CDT WED APR 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN ELLIS COUNTY...

At 729 PM CDT, a severe thunderstorm was located very near Toulon, or
6 miles southeast of Hays, moving east at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Hays, Victoria, Catherine, Walker, Munjor, Pfeifer, Toulon and Hays
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3885 9904 3870 9904 3870 9928 3885 9931
      3902 9927
TIME...MOT...LOC 0029Z 292DEG 16KT 3883 9922 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUSSELL
267 
WWUS53 KDDC 130040
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
740 PM CDT WED APR 12 2017

KSC051-130049-
/O.EXP.KDDC.SV.W.0018.000000T0000Z-170413T0045Z/
Ellis KS-
740 PM CDT WED APR 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLIS COUNTY WILL
EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3885 9904 3870 9904 3870 9928 3885 9931
      3902 9927
TIME...MOT...LOC 0039Z 294DEG 26KT 3880 9914 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:18 PM CDT, 37 minutes earlier.

Area forecast discussion, Apr 12, 6:18 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
618 PM CDT Wed Apr 12 2017

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Thursday)
Issued at 154 PM CDT Wed Apr 12 2017

There will be a chance for thunderstorms late this afternoon and
early this evening along a surface boundary that will be located
from east central Colorado border to north central Kansas. RAP
and NAM both indicated an inverted V model sounding east of this
boundary at 21z Wednesday and 00z Thursday with CAPE values in
excess of 2000 j/kg. 0-6km shear was forecast to be around 30
knots across southwest Kansas and around 35 knots further north
closer to the Nebraska border. Organized multicells appears to be
the storm mode for early in this event. Also based on the models
soundings the main hazard from developing thunderstorms late today
and early this evening will be wind gusts up to 60 mph. Hail will
also be possible with hail sized mainly one inch or less. Once
developed these storms are expected to move easterly based on the
700mb to 300mb mean winds but as they exit the instability axis
and with the loss of heating this evening these storms are
expected to weaken. Areas north and west of Dodge City this late
today will have the better chance for this scattered convection
with the area favoring the strong winds being west of a Dighton to
Ulysses line.

Models remain in good agreement on a negatively tilted upper level
trough lifting northeast across western Kansas on Thursday. As
this system approaches late tonight and early Thursday the chance
for rain showers will return. This will provide the best chance
for precipitation across south central and portions of western
Kansas. Main concern today is how far west the precipitation will
spread during the day on Thursday. At this time am currently
favoring keeping the better chances for precipitation east of the
700mb to 500mb deformation zone west northwest of the upper
low/trough. Areas that do get this extended period of steadier
rain on Thursday/Thursday night could easily receive anywhere from
1/2 to around 1 inch.

.LONG TERM...(Thursday night through Wednesday)
Issued at 154 PM CDT Wed Apr 12 2017

The ongoing precipitation across western Kansas will taper off
Thursday night as the negatively tilted upper level trough lifts
northeast into eastern Nebraska. A surface boundary, extending
west to northeast across western Kansas at 00z Friday, will lift
northeast as a warm front Thursday night which will shift the
winds from the southeast to a more southerly direction. Low clouds
along with some fog is expected Thursday night but the
combination of a more southerly wind and low level winds speeds
increasing late night confidence is not high for dense fog
developing. The area more favorable for fog and possibly even some
drizzle Friday morning will be in north central Kansas based on
the moisture profiles from the NAM.

Gusty south to southeast winds will develop early Friday as
surface pressure falls along the lee of the Rockies as another
upper level trough approaches from the west. Based on the moisture
return and 0-1km moisture convergence along a surface boundary
there may be a few isolated late day/evening thunderstorms near
the Colorado border but given the warm mid temperatures around the
700mb level the probability appears very low.

Temperatures on Friday should warm up nicely given the expected
mixing depth and mix down temperatures at that level. Highs 80 to
85 still looks on track...could even be a little warmer in far
western Kansas.

A better chance for convection will occur on Saturday as a cold
front crosses western Kansas. A few strong or even severe
thunderstorms will be possible late day along this frontal
boundary as it crosses south central Kansas late Saturday
afternoon/early Saturday evening.

Cooler, more seasonal, temperatures will return to western Kansas
on Sunday as a surface ridge axis crosses the Central Plains and
a cold front stalls out across the Texas Panhandle and Oklahoma.
What little sun that does develop early Sunday will give way to
increase clouds and possibly even some precipitation will develop
late day as moisture and lift improves north of the surface
boundary in northern Oklahoma. Based on the moisture and
isentropic lift in the 295 to 305 levels along with the 850mb warm
air advection the area more favorable for this precipitation will
be south of the Arkansas river from late Sunday through early
Monday. Current Highs forecast Sunday in the 65 to 70 degree range
may be a little too warm given the expected Cloud cover and
probability of precipitation.

A warming trend will begin early next week as a warm front lifts
north across southwest Kansas. Confidence is not high on how
quickly the cooler air will erode on Monday so although did not
stray far from guidance the highs of around 75 on Monday may be a
little to warm if the warm front is slowly to lift north.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 617 PM CDT Wed Apr 12 2017

Scattered thunderstorms will move eastward across central and
northern portions of southwest Kansas through late this evening,
potentially affecting KHYS, KGCK, and possibly KDDC with brief
MVFR vsbys due to heavy rainfall. Otherwise, VFR conditions are
expected to prevail at all TAF sites through late Thursday
morning. Although a surface low will remain anchored across
southeast Colorado tonight, southerly winds 20 to 30kt will
subside through late this evening with the loss of daytime
heating. Southerly winds are then expected to increase again
toward early Thursday afternoon as the surface low strengthens.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  67  56  79 /  30  60  50  10
GCK  51  67  53  82 /  60  50  30  10
EHA  50  70  53  82 /  20  40  20  10
LBL  54  68  54  81 /  30  60  30  10
HYS  51  69  56  78 /  50  50  60  10
P28  56  70  58  77 /  30  70  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, Apr 12, 5:11 AM CDT, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
511 AM CDT Wed Apr 12 2017

KSZ030-031-043>046-061>066-074>081-084>090-131015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
511 AM CDT Wed Apr 12 2017 /411 AM MDT Wed Apr 12 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Isolated to widely scattered thunderstorms are expected to develop
across mainly far west central Kansas late this afternoon along a
fairly strong wind convergence zone. There should be just enough
instability and wind shear develop to support some large hail to
quarters or half dollars. Isolated damaging wind gusts to 60 mph
will also be possible.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------
Numerous showers and thunderstorms will impact the southwest
Kansas region on Thursday, however limited instability will likely
prevent severe thunderstorms. More instability is forecast Friday
and Saturday afternoons, with severe weather possible both days,
although a strong cap will be in place Friday, so storm development
is less certain. On Saturday, the development of storms is more
likely, and thus a better chance for severe weather occurence mainly
southeast of a Liberal to Dodge City to Larned line..

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Fire weather: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Fire weather: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Apr 12, 4:03 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
403 PM CDT WED APR 12 2017

KSZ030-031-122200-
Trego KS-Ellis KS-
403 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO AND NORTHERN
ELLIS COUNTIES UNTIL 500 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Riga, or 13 miles east of Wakeeney, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hays, Ellis, Catherine, Ogallah, Emmeram, Yocemento, Riga and
Turkville.

LAT...LON 3892 9904 3884 9971 3901 9974 3913 9947
      3913 9904
TIME...MOT...LOC 2102Z 261DEG 24KT 3895 9964

RUSSELL
Local storm report, Apr 12, 4:46 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             4 NNE RIGA              39.01N 99.61W
04/12/2017  E1.00 INCH       TREGO              KS   PUBLIC

&&

LEE
Local storm report, Apr 12, 5:41 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             7 NE ELLIS              39.01N 99.48W
04/12/2017  E1.00 INCH       ELLIS              KS   TRAINED SPOTTER

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 4:03 PM CDTSpecial Weather StatementDDCEllis57 min
Apr 12, 4:19 PM CDTSevere Thunderstorm WarningDDCEllis, Trego56 min
Apr 12, 5:06 PM CDTSevere Thunderstorm WarningDDCLane, Ness54 min
Apr 12, 5:12 PM CDTSevere Thunderstorm WarningDDCEllis, Trego63 min
Apr 12, 6:01 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott44 min
Apr 12, 6:14 PM CDTSevere Thunderstorm WarningDDCEllis46 min
Apr 12, 6:36 PM CDTFlash Flood WarningDDCLane, Scott3 hr
Apr 12, 6:40 PM CDTFlash Flood WarningDDCEllis, Trego3 hr
Apr 12, 6:46 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.